H-Index
14
Scimago Lab
powered by Scopus
eISSN: 1941-5923
call: +1.631.629.4328
Mon-Fri 10 am - 2 pm EST

Logo


Febrile Neutropenia in a Patient with Non-Small Cell Lung Cancer Treated with the Immune-Checkpoint Inhibitor Nivolumab

Adverse events of drug therapy

Yasushi Hisamatsu, Ryotaro Morinaga, Erina Watanabe, Satoshi Ohtani, Kuniaki Shirao

Department of Thoracic Medical Oncology, Oita Prefectural Hospital, Oita City, Oita, Japan

Am J Case Rep 2020; 21:e920809

DOI: 10.12659/AJCR.920809

Available online: 2020-01-24

Published: 2020-02-04


BACKGROUND: Nivolumab is a human IgG4 monoclonal antibody against human programmed cell death 1 (PD-1). It has demonstrated efficacy against metastatic non-small cell lung cancer (NSCLC). Treatment with nivolumab is sometimes associated with immune-related adverse events (ir AEs) in patients. These specific ir AEs include pneumonitis, hypothyroidism, dermatitis, enterocolitis, hepatitis, and neuropathy. However, hematological toxicity is rare.
CASE REPORT: A 57-year-old man with lung adenocarcinoma, with brain and adrenal gland metastases, was therefore started on nivolumab therapy as third-line treatment. After administration of the second dose with nivolumab, grade 3 febrile neutropenia (FN) and grade 2 liver dysfunction developed in the patient. The patient was started to on intravenous antibiotics, granulocyte colony-stimulating factor (G-CSF), and corticosteroids. Neutrophil counts and liver function gradually improved, and corticosteroids were tapered over 6 weeks. However, the patient was re-treated with G-CSF because the neutrophil counts decreased again.
CONCLUSIONS: Care needs to be taken with such patients because neutropenia due to treatment with nivolumab can recur, as well as other ir AEs.

Keywords: agranulocytosis, Carcinoma, Non-Small-Cell Lung, febrile neutropenia



Back